We seem to have opened a little tin of worms here with the posts about Suboxone, starting with my interview with Dr. Steven Scanlan, a Florida detox doc who uses Suboxone and Subutex to detox patients off opioids.
People are writing in about Suboxone. It’s great that folks are asking questions! I need to emphasize (this also appears in my “About” page) that I’m not an expert or practitioner. I don’t dispense professional advice; I share personal experience. I’m a person with addiction who has been through the mill. I write from the place of “beginner’s mind.” The experience of detox—choosing a method; committing to it; literally waking up and smelling the roses—is still fresh for me, and the feeling persists in my daily life of being lucky to be alive. I write this blog because I used to take so many different drugs, and had lost control, and am now able to stay sober. I know there are solutions out there, some of which don’t involve being on drugs for the rest of one’s life.
And I seriously used to think I’d just have to be on drugs for the rest of my life. I’m only 46.
So a reader wrote in with a question about feeling really crappy post-detox. This person had been taking OxyContin for a little over a year, at between 90 and 400mg per day, but usually around 90-120mg. They ran out of cash and got their doctor to prescribe Suboxone. They were able to taper from, as far as I can tell, 16mg per day to one-quarter of a tablet or a film (they used both)—which, depending on whether they were taking the 2mg or the 8mg formulations available in the U.S., means they were dosing at either .5mg or 2mg per day at the end. It’s unclear from the way the email is written exactly what dose they jumped from at the end.
This is important, though: the jumping-off dose. Get to that in a minute.
In the last two days I have altogether stopped taking it. The problem is I have been experiencing extreme tiredness; major digestive issues, especially gastric reflux and an on and off “lump in my throat”; and muscle weakness. I am a middle-aged cardio athlete and I now have extreme sensitivity to air conditioning or temperature change between rooms at the gym. Overall I feel like I gotta be dying of cancer or something is really wrong with me! I am not sure how long this is going to last and have yet to come across an article describing Suboxone withdrawal and how long it may take for me to feel “normal” again or if that is even going to be possible? I am kind of determined to stay off the Suboxone as I believe is causing me lots of physical problems I don’t read about in the “side effects” articles. Is what I am experiencing “normal” and if so how long do you think it may be until these awful sensations and other problems go away?
The experience this person is writing about is called “post-acute withdrawal syndrome” (PAWS). What this means: after we’re done with the “acute” detox—the period of time in which the body is getting rid of the remnants of drugs still in our systems—there can be another phase of detox that is “post-acute,” when the body is still working to heal from the effects of our addiction.
Suboxone, like methadone (or any drug with a long half-life), takes a long time to be excreted by the body. It’s not like the day you stop taking it, your body is free of the drug. One nurse I know who detoxed from Suboxone put herself through urine tests, and could detect Suboxone in her blood up to three weeks after jumping.
One critical thing to remember about the healing process after detox: Opioid drugs hijack our body’s ability to make its own opiates, called endorphins. When we’ve hijacked our body’s ability to produce endorphins, and we detox, it takes a while to heal.
So ALL withdrawal symptoms mean the body is healing. Withdrawal is a healing process. (It sux, but it’s healing. :))
The symptoms of opiate PAWS include some of the ones mentioned in this email:
- Persistent fatigue: endorphins help regulate the body’s energy; when we take extra opioids, it can affect our endocrine systems, which regulate our metabolism and sex hormones (many opiate addicts have experienced lack of sex-drive, women sometimes go into menopause, and men sometimes demonstrate low testosterone levels). When we detox, these systems don’t just switch back to “normal” immediately.
- Digestive problems: this person has gastric reflux and a feeling of a lump in the throat; other people have persistent loose bowels and lack of appetite. Did you know that the brain isn’t the only place that has opiate receptors?—the entire GI tract is lined with them, especially the “gut” or intestines. Which is why opiate addicts usually experience constipation: opiates slow down the body’s “autonomic” functions, including digestion (and breathing, which is why ODs can be lethal, and why morphine is standard treatment for people at the end of life experiencing “dyspnea,” or breathing problems). When we detox, suddenly the GI system is shocked back into action, because there’s nothing numbing it anymore. It takes a while to settle down.
- Temperature sensitivity: endorphins help regulate the body’s thermostat. When we take extra opioids, the body’s ability to perform this function on its own is compromised; when we detox, it takes time for the body to regain this function.
- Sadness, anxiety, and pessimistic feelings: This person says they feel like they might have cancer, or that “something is really wrong.” Just as opioids numb certain physiological systems, they also numb our feelings. (Candace Pert, the neuroscientist who discovered the opiate receptor, calls opiates the “molecules of emotion.”) One of the main reasons opiate addicts choose opioids over other drugs is because these drugs are so efficient at numbing emotional life. But when we detox, all the feelings numbed out by the drugs come back, and because our native endorphin production is out of whack, it takes a while for our body-mind to begin to “feel” in normal ways again.
Who gets PAWS: There’s a ton of stories from people who have detoxed or tried to detox from Suboxone demonstrating that many of us experience PAWS. On the other hand, some people don’t experience much PAWS at all. A great deal depends on the differences between each of our bodies and minds, as well as how long we were taking drugs, what level we detoxed from, how low a dose we tapered to, how well we’re taking care of ourselves, and how much support we’re getting.
Tae Kwon Do: “Lies My Mother Never Told Me,” a memoir by Kaylie Jones, describes how the author recovered from her alcoholism in part through this discipline.
Some common-sense tips for managing PAWS:
- Shorten your detox: If you want to use Suboxone to detox, try to stay on it a minimal amount of time. The many personal accounts I’ve heard, as well as some professional opinion, suggests that people using Suboxone to detox should try to use it no more than three to four weeks. Beyond that, the body begins to get used to Suboxone (just as it becomes used to any opioid after such a time), which can become a problem in and of itself. Again, this doesn’t seem to be the case for everybody.
- Taper as low as you can before jumping, especially from long-acting drugs such as Suboxone. In Europe, buprenorphine is made in doses of .2mg, which is helpful for tapering to minute doses. In the U.S., tapering this low has to be done by splitting 2mg tablets into slivers of a quarter or an eighth-milligram, or securing the films, which can be cut to facilitate very low tapering. As an example, I tapered to .125mg (one-eighth) before jumping. Those who jump from even 1mg usually have a rougher ride. It’s estimated that 1mg Suboxone equals about 33-40mg morphine (in binding power). I wouldn’t want to jump from 35mg morphine.
- Begin serious daily aerobic exercise, as soon as you know you want to detox. Exercise is one of the best ways to help the body restore its own endorphin production. … I detoxed in the fall. I was exhausted, but I loaded upbeat songs on the iPod and dragged myself for a 20-minute walk every day, going as fast as I needed to go to sweat. I also rode a stationary bike. My sleep and temperature regulation wasn’t great when I finally jumped off Suboxone, but today I sleep normally. Even better, I can cycle 30 miles, play 2 hours of tennis, clean the house; and two days ago I scored my first pull-up. (Yaaaah!) We do heal.
- Ask for some kind of 3-D support. Work some kind of program of recovery. The way I look at it: when I broke my elbow, I had to do PT, right? I can’t numb out my body and feelings without doing some kind of repair work. I started going to 12-step meetings, and sharing my experience with and learning from others who had been through the same thing helped ease the anxiety and let me know I could get better. It doesn’t have to be meetings; it could be therapy, or a spiritual community, or a physical discipline such as Tae-Kwon Do—anything that helps us enlarge our perspective and grow.
A great resource and support for those detoxing from Suboxone is the Suboxone Forum at Opiate Detox Recovery.
Please share your experiences here, too. And if there are any physicians or researchers who can point to studies about PAWS and Suboxone, please give us a heads-up. I checked Ovid this morning and couldn’t find any. … Not that studies tell the whole truth, but this reader was looking for “articles.”
This site is free. If this post helped you, please use the little buttons to share.